Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS Bismarck, ND

July 31, 2011Mercer County, Morton County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 10:26 PM CDT for Mercer County, Morton County, Stark County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 10:26 PM CDT (03:26 UTC)
Expired
Jul 31, 2011, 11:12 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Mercer County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5391 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
5.9
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KBIS 010326
SVRBIS
NDC057-059-089-010430-
/O.NEW.KBIS.SV.W.0231.110801T0326Z-110801T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1130 PM CDT/1030 PM MDT/

* AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 11 MILES SOUTH OF RICHARDTON...OR 27 MILES
  SOUTHEAST OF DICKINSON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBRON AROUND 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING/MIDNIGHT MDT MONDAY MORNING/ FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4671 10245 4701 10220 4702 10214 4707 10214
      4712 10210 4699 10177 4698 10176 4696 10170
      4671 10205 4672 10209 4668 10209 4664 10215
TIME...MOT...LOC 0326Z 215DEG 18KT 4674 10226
WIND...HAIL <50MPH 1.50IN

$$

KINNEY
2 follow-up statements
321 
WWUS53 KBIS 010345
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1045 PM CDT SUN JUL 31 2011

NDC057-059-089-010430-
/O.CON.KBIS.SV.W.0231.000000T0000Z-110801T0430Z/
MERCER ND-STARK ND-MORTON ND-
1045 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL
1130 PM CDT/1030 PM MDT/...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED 6 MILES EAST OF HEBRON MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN STARK...NORTHWESTERN MORTON AND SOUTHWESTERN MERCER
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4691 10228 4701 10220 4702 10214 4707 10214
      4712 10210 4696 10170 4671 10205
TIME...MOT...LOC 0345Z 228DEG 29KT 4691 10190
WIND...HAIL 60MPH 2.50IN

$$

KINNEY
095 
WWUS53 KBIS 010412
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM CDT SUN JUL 31 2011

NDC057-059-089-010422-
/O.CAN.KBIS.SV.W.0231.000000T0000Z-110801T0430Z/
MERCER ND-STARK ND-MORTON ND-
1112 PM CDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4691 10228 4701 10220 4702 10214 4707 10214
      4712 10210 4696 10170 4671 10205
TIME...MOT...LOC 0412Z 228DEG 29KT 4706 10166

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:10 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 8:10 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SUN JUL 31 2011

.UPDATE...

EXPIRED HEAT ADVISORY HEADLINES.

&&

.DISCUSSION...

HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES
CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL
COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED
TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN
ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING)
WILL LIKELY BE NEEDED.

ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK.

&&

.AVIATION...

UNCHANGED FROM PREVIOUS DISCUSSION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 8:14 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND
DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND
SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO
OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS
EVENING.

FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW
LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR
WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Special weather statement, Jul 31, 8:47 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT SUN JUL 31 2011

NDZ037-010245-
STUTSMAN-
847 PM CDT SUN JUL 31 2011

...SPECIAL WEATHER STATEMENT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN NOW...
  YPSILANTI AND SPIRITWOOD BY 900 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 31, 9:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 S REEDER              46.03N 102.94W
07/31/2011  M2.00 INCH       ADAMS              ND   TRAINED SPOTTER

            HAIL LASTED AROUND 5 MINUTES.

&&

JTAEGER
Local storm report, Jul 31, 9:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     50 W SELFRIDGE          46.04N 101.97W
07/31/2011  E80 MPH          SIOUX              ND   TRAINED SPOTTER

            WIND GUST TORE A SMALL DECK OFF OF A HOUSE.

&&

JTAEGER
Local storm report, Jul 31, 9:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             5 W MOTT                46.37N 102.43W
07/31/2011  M1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            50 MPH WINDS AND HEAVY RAIN.

&&

JVINING
Local storm report, Jul 31, 10:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     15 S ELGIN              46.19N 101.85W
07/31/2011  E60 MPH          GRANT              ND   TRAINED SPOTTER

            OCCURED FROM 935 - 1035 PM CDT/835 - 935 PM MDT.

&&

JMETZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jul 31, 8:50 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger55 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton65 min
Jul 31, 9:27 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger63 min
Jul 31, 10:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver60 min
Jul 31, 10:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton47 min
Jul 31, 10:35 PM CDTFlash Flood WarningBISBurleigh, Grant, Morton, Sioux5 hr
Jul 31, 10:49 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver56 min
Jul 31, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Oliver, Sheridan60 min
Jul 31, 11:26 PM CDTSevere Thunderstorm WarningBISBurleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more64 min
Jul 31, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more54 min
Aug 1, 12:11 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells64 min
Aug 1, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 1:02 AM CDTSevere Thunderstorm WarningBISPierce28 min
Aug 1, 1:07 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells53 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
Aug 1, 2:11 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh64 min
Aug 1, 3:00 AM CDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more16 hr
Aug 1, 4:14 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Sheridan, Stutsman, Wells13 hr
Aug 1, 1:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.